Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1984, Volume 52, Issue 2

Switching Regression Models with Imperfect Sample Separation Information--With an Application on Cartel Stability<391:SRMWIS>2.0.CO;2-8
p. 391-418

Lung-Fei Lee, Robert H. Porter

An exogenous switching regression model with imperfect regime classification information is specified and applied to a study of cartel stability. An efficient estimation method is proposed which takes this imperfect information into account. The consequences of misclassification are analyzed. The direction of the least squares bias is derived. An optimal regime classification rule is obtained and compared theoretically and empirically with other classification rules. We then examine the Joint Executive Committee, a railroad cartel in the 1880's. The econometric evidence indicates that reversions to noncooperative behavior did occur for the firms in our sample, and these reversions involve a significant decrease in market price.

Log In To View Full Content

Journal News